Question Of The Day #74

question of the day
Which of the following is the most appropriate next step in management for this patient’s condition? 

This patient presents to the Emergency Department with altered mental status, difficulty breathing, vomiting, and hypersalivation after an unknown ingestion.  His exam shows an ill patient with constricted pupils (miosis), wet skin (diaphoresis), bradycardia, and tachypnea.  Altered mental status has a broad differential diagnosis, including intracranial bleeding, stroke, post-ictal state, hypoglycemia, electrolyte abnormalities, other metabolic causes, infectious etiologies, toxicological causes, and many other conditions.  This patient’s constellation of signs and symptoms support the presence of a cholinergic toxidrome due to organophosphate poisoning.  See the chart below for a review of the most common toxidromes (toxic syndromes). 

*Treatment of all toxic ingestions should include general supportive care and management of the airway, breathing, and circulation of the patient. Examples include administration of supplemental oxygen in hypoxia, IV fluids in hypotension, cooling measures in hyperthermia, etc.
**Flumazenil is the antidote for benzodiazepine overdose, but it is rarely used clinically as it can trigger benzodiazepine-refractory seizures.

 

Cholinergic toxidromes can be caused by organophosphate or carbamate pesticides, as well as nerve gas agents (i.e., sarin gas).  These agents cause poisoning by increasing the amount of acetylcholine at the neuromuscular junction, causing stimulation at muscarinic and nicotinic acetylcholine receptors.  This causes a dramatic increase in bodily secretions with increased respiratory secretions and airway compromise as the most common cause of death in this population.  The cholinergic toxidrome can be remembered with the mnemonic “DUMBBELLS” (diarrhea/diaphoresis, urination, miosis, bradycardia, bronchorrhea, emesis, lacrimation, low BP, salivation). 

The first step in treating any patient who has the potential cause to harm or expose staff members to the poisoning agent is patient decontamination (Choice C).  This patient should be undressed and adequately decontaminated by staff members who are wearing personal protective equipment (PPE).  Once the patient is decontaminated, the airway should be established with endotracheal tube placement (Choice A) and IV atropine (Choice B) should be given to reverse the toxidrome.  Atropine can be started at 2-4mg IV and repeated every 5-10 minutes until respiratory secretions are cleared.  Pralidoxime (Choice D) should also be given as soon as possible to prevent irreversible changes (“aging”) to the acetylcholinesterase at the neuromuscular junction.  This timeframe varies from minutes to hours after exposure, depending on the agent. All choices provided in this question are important actions to take, but patient decontamination (Choice C) is the most important initial next step. Correct Answer: C

References

Cite this article as: Joseph Ciano, USA, "Question Of The Day #74," in International Emergency Medicine Education Project, January 28, 2022, https://iem-student.org/2022/01/28/question-of-the-day-74/, date accessed: February 1, 2023

Organophosphate poisoning

Organophosphate poisoning

Introduction

  • Organophosphate compounds can be commonly found in insecticides and are associated with systemic illness.
  • Mortality is higher in developing countries where organophosphate pesticides are more commonly available.
  • Organophosphorus poisoning can result from occupational, accidental, or intentional exposure.
  • Its use as a suicidal agent is frequent.
  • The primary cause of death in acute organophosphate poisoning is bradyasystolic arrest from respiratory failure.

Pathophysiology

Organophosphate compounds bind irreversibly to acetylcholinesterase inactivating the enzyme through the process of phosphorylation and acetylcholine at nerve synapses and neuromuscular junctions. Thus, it results in overstimulation of acetylcholine receptors.

Clinical presentation

Here are a few mnemonics for the Muscarinic Effects of Cholinesterase Inhibition: SLUDGE, DUMBELS, and Killer B’s (Figure 1 & 2).

SLUDGE - DUMBELS
Killer B's
  • Out of four distinct syndromes that can occur from organophosphate poisoning, the first two are clinically important in emergency setting 1. Acute poisoning, 2.intermediate syndrome, 3.chronic toxicity, and 4.organophosphate induced delayed neuropathy. Of these syndromes, the intermediate syndrome is the most feared one as it presents with paralysis of the neck’s flexor muscles, muscles innervated by the cranial nerves, proximal limb muscles, and respiratory muscles. It occurs up to 40% of poisonings within 1 to 5 days of initial symptoms.
  • Acute organophosphate poisoning can present with differing severities. Mild poisonings generally present with symptoms like lightheadedness, nausea, headache, dyspnea, lacrimation, rhinorrhea, salivation, and diaphoresis while moderate poisonings cause autonomic instability, confusion, vomiting, muscle spasms, bronchorrhea and bronchospasm. Coma, seizures, flaccid paralysis, urinary and fecal incontinence, and respiratory arrest may occur in the course of severe poisonings.
  • Diagnosis is based on history (people may bring bottles/substance itself) in the presence of a suggestive toxidrome. Cholinesterase assays and reference laboratory testing for specific compounds may confirm the diagnosis but take time and have limitations. Treatment should be started without delay based on the clinical findings.
  • Miosis (papillary constriction) and muscle fasciculation are the most reliable signs of organophosphate toxicity and help in diagnosis.

Treatment

  • The first step of the treatment is decontamination. Healthcare workers must wear protective equipment to avoid secondary poisoning. The patient should be decontaminated with ample water and soap preferably before arriving in a hospital or once stable. Water should be disposed of as hazardous waste.
  • In addition to decontamination, treatment consists of airway control, intensive respiratory support, general supportive measures, prevention of absorption, and the administration of antidotes.
  • The patient should be monitored continuously and provided 100% oxygen. Gastric lavage and activated charcoal are not recommended.
  • A non-depolarizing agent should be used when the neuromuscular blockade is needed during intubation since succinylcholine is metabolized by plasma butyrylcholinesterase, and therefore, may prolong paralysis.
  • The specific agents are atropine and Atropine can be given repeatedly every 5 minutes until tracheobronchial secretions attenuate (1-3 mg IV in adults or 0.01-0.04 mg/kg IV in children – never <0.1 mg per dose). Then, a continuous infusion should be started to maintain the anticholinergic state (0.4-4 mg/h in adults).
  • Pralidoxime is the single most important treatment for the nicotinic effect of organophosphate poisoning and is life-saving for intermediate syndrome if used within 48 hours (First dose: 1-2 g in adults or 20-40 mg/kg – up to 1 g – in children, mixed with NS and infused over 5-10 min, continuous infusion: 500 mg/h in adults or 5-10 mg/kg/h in children)
  • Seizures can be treated with benzodiazepines.

Disposition and follow-up

  • Minimal exposures may require only decontamination and 6 to 8 hours of observation in the ED to detect delayed effects.
  • Admission to the intensive care unit is necessary for significant poisonings.
  • Most patients respond to pralidoxime therapy with an increase in acetylcholinesterase levels within 48 hours.
  • The endpoint of therapy is the absence of signs and symptoms after withholding pralidoxime therapy.
  • Death from organophosphate poisoning usually occurs in 24 hours in untreated patients, usually from respiratory failure secondary to paralysis of respiratory muscles, neurologic depression, or bronchorrhea.

References and Further Reading

  1. Burillo-Putze, G. & Xarau S. N. “Pesticides. Tintinalli JE, Stapczynski JS, Ma OJ, Yealy DM, Meckler GD, Cline DM, editors. Tintinalli’s emergency medicine: a comprehensive study guide 8th ed.” (2016): 1318-25.
  2. Katz K. D. & Brooks D. E. “Organophosphate Toxicity Treatment & Management” Medscape, Dec 31, 2020, https://emedicine.medscape.com/article/167726-treatment. Accessed Feb 05, 2021.
Cite this article as: Temesgen Beyene, Ethiopia, "Organophosphate poisoning," in International Emergency Medicine Education Project, March 29, 2021, https://iem-student.org/2021/03/29/organophosphate-poisoning/, date accessed: February 1, 2023